Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS Memphis, TN

April 22, 2004DeSoto County, Mississippi; Shelby County, Tennessee; Crittenden County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 22, 2004, 9:14 AM CDT for DeSoto County, Mississippi; Shelby County, Tennessee; Crittenden County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2004, 9:14 AM CDT (14:14 UTC)
Expired
Apr 22, 2004, 10:00 AM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Crittenden County, AR, DeSoto County, MS, Shelby County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

009 
WUUS54 KMEG 221414
SVRMEM
ARC035-MSC033-TNC157-221500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
914 AM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 1000 AM CDT

* AT 914 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  JENNETTE...MOVING EAST AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1000 AM CDT INCLUDE...
  EDMONDSON...CRAWFORDSVILLE...
  WEST MEMPHIS...MARION...
  LYNCHBURG...
  SOUTHWEST MEMPHIS...WHITEHAVEN...
  DOWNTOWN MEMPHIS...SOUTHAVEN...
  FRAYSER...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3521 9049 3495 9039 3492 8974 3537 8968

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:00 AM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Apr 22, 2:00 AM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 AM CDT THU APR 22 2004

.DISCUSSION...
CURRENT KNQA RADAR SHOWS WIDESPREAD SHOWERS AND THUNDERSTORMS MOVING
ACROSS THE NORTHERN HALF OF THE CWA. THESE SHOWERS AND THUNDERSTORMS
ARE ASSOCIATED WITH A FRONTAL BOUNDARY WHICH IS LOCATED ALONG THE
TN/MS BORDER. THIS BOUNDARY WILL LIFT NORTHWARD AND WILL REMAIN OVER
NORTHWESTERN PORTIONS OF THE CWA TODAY...BRINGING MOST OF THE
MIDSOUTH IN THE WARM SECTOR. THIS BOUNDARY WILL BE THE FOCUS OF
SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. THE
BEST AREA TO SEE THE CHANCE FOR SEVERE WEATHER WILL BE IN PORTIONS
OF NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. THIS AREA WILL BE
RIGHT NEAR THE BOUNDARY...WHERE HELICITY VALUES WILL BE NEAR 200
M2/S2. CAPE VALUES WILL ALSO BE NEAR 2000 J/KG. DEWPOINTS WILL RISE
INTO THE UPPER 60S NEAR 70 IN THE WARM SECTOR. SPC HAS THE AREA IN A
MODERATE RISK OF SEVERE STORMS FOR THIS AFTERNOON AND EVENING. AS
MOVE SOUTHWARD AWAY FROM THIS BOUNDARY...DYNAMICS REALLY
DECREASE...THUS THE CHANCES FOR SEVERE STORMS DECREASE THE FURTHER
SOUTH YOU GO. NORTHERN MISSISSIPPI MAY HAVE EVEN DRY CONDITIONS
TODAY...BUT WILL CONTINUE WITH A 20 POP FOR NOW.

WITH THIS BOUNDARY REMAINING LOCATED OVER ESSENTIALLY THE SAME
AREA(NORTHEAST ARKANSAS/MO BOOTHEEL) OVERNIGHT...SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO REDEVELOP OVER THE SAME AREA. THIS
AREA MAY NEED TO BE MONITORED FOR A FLOOD WATCH. A SHARP CONTRAST
BETWEEN NORTHWESTERN SECTIONS OF THE CWA TO THE SOUTHEASTERN
SECTIONS WILL CONTINUE AS THE BOUNDARY WILL CONTINUE TO LINGER AROUND
THE NORTHWESTERN PORTION OF THE CWA THROUGH SATURDAY...LEAVING
CONTINUED CHANCES FOR RAIN AND MOSTLY CLOUDY CONDITIONS IN THIS
AREA. SOUTHEASTERN SECTIONS OF THE CWA WILL SEE DRY AND PARTLY CLOUDY
CONDITIONS DURING THIS TIME PERIOD.

A COLD FRONT WILL APPROACH FROM THE WEST LATE SATURDAY NIGHT. MODELS
ARE MUCH SLOWER WITH THE TIMING OF THE FRONT THAN PREVIOUS RUNS.
FRONT WILL STILL BE WEST OF THE AREA AT 12Z SUNDAY. SUNDAY WILL BE
WET AS THE FRONT MOVES INTO THE CWA. FRONT WILL STILL LINGER OVER
SOUTHEASTERN SECTIONS OF THE CWA SUNDAY NIGHT...LEAVING CONTINUED
CHANCES OF SHOWERS AND THUNDERSTORMS IN THIS AREA.

HIGH PRESSURE BUILDS INTO THE AREA FOR MONDAY THROUGH THE END OF THE
FORECAST PERIOD...BRINGING DRY AND PLEASANT CONDITIONS TO THE
MIDSOUTH.

PRELIMINARY NUMBERS
MEM 80/64 79/62 76 32342
MKL 77/61 75/59 74 63532
JBR 74/62 71/58 71 66645
TUP 81/61 82/60 79 21111

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

KRS
Hazardous weather outlook, Apr 22, 4:00 AM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT THU APR 22 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
400 AM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...
A FRONTAL BOUNDARY WILL BE OVER THE NORTHWESTERN HALF OF THE
MIDSOUTH TODAY AND TONIGHT. THE AIRMASS ALONG AND SOUTH OF THE
FRONT WILL BECOME INCREASINGLY MOIST AND UNSTABLE. THIS WILL ALLOW
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
MIDSOUTH...MAINLY NORTHWEST OF A LINE STRETCHING FROM WEINER ARKANSAS
TO BLYTHEVILLE ARKANSAS...NORTH TO WARDELL MISSOURI FOR THIS
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS SOUTHWEST OF THE MODERATE RISK AREA...BUT NORTHWEST OF
A LINE FROM WYNNE ARKANSAS TO PARSONS TENNESSEE. THE MAIN THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO
POSSIBLE...MAINLY ACROSS NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL.

HEAVY RAINFALL COULD ALSO OCCUR TONIGHT ACROSS NORTHEAST ARKANSAS
AND THE MISSOURI BOOTHEEL AS REDEVELOPMENT OF SHOWERS AND
THUNDERSTORMS WILL OCCUR OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

KRS

In the hours before

Special weather statement, Apr 22, 9:09 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
909 AM CDT THU APR 22 2004

ARZ036-MSZ001-TNZ088-221500-
CRITTENDEN AR-DE SOTO MS-SHELBY TN-
909 AM CDT THU APR 22 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN...DESOTO AND
SHELBY COUNTIES.

THIS THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF SIMSBORO AT 909
AM CDT...MOVING EAST AT 25 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. VERY HEAVY
RAIN...CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OVER 40 MPH IS
LIKELY WITH THIS STORM.

PEOPLE IN CRITTENDEN...DESOTO AND SHELBY COUNTIES...INCLUDING THE
CITIES OF BARTLETT...EARLE...HORN LAKE...MARION...MILLINGTON...OLIVE
BRANCH...SOUTHAVEN AND WEST MEMPHIS...SHOULD MONITOR THIS STORM
CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:58 AM CDTSevere Thunderstorm WarningMEGDeSoto47 min
Apr 22, 12:33 PM CDTSevere Thunderstorm WarningMEGMarshall27 min
Apr 22, 2:07 PM CDTSevere Thunderstorm WarningMEGUnion38 min
Apr 22, 2:10 PM CDTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha50 min
Apr 22, 2:32 PM CDTFlash Flood WarningMEGTallahatchie, Yalobusha118 min
Apr 22, 3:15 PM CDTSevere Thunderstorm WarningMEGPrentiss30 min
Apr 22, 10:02 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson28 min
Apr 22, 10:27 AM CDTSevere Thunderstorm WarningMEGFayette63 min
Apr 22, 12:16 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy44 min
Apr 22, 1:28 PM CDTSevere Thunderstorm WarningMEGHardin32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Severe Thunderstorm Warnings in Tennessee, 2004Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.